Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Albuquerque, NM

July 22, 2019Harding County, Quay County, Union County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 22, 2019, 2:25 AM MDT for Harding County, Quay County, Union County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2019, 2:25 AM MDT (08:25 UTC)
Expired
Jul 22, 2019, 5:30 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Harding County, NM, Quay County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3145 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 11:42 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 21, 11:42 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 PM MDT Sun Jul 21 2019

.AVIATION...
06Z TAF CYCLE
Active weather will continue overnight with gusty winds impacting
several areas and additional rounds of showers, thunderstorms, and
even low ceilings in portions of eastern New Mexico. Low clouds
could linger into the afternoon in portions of eastern New Mexico
with some MVFR ceilings possibly being stubborn to erode away.
Additional rounds of thunderstorms will redevelop in the afternoon,
primarily over the Continental Divide of western New Mexico and the
northern mountains. A late round of storms is also possible in
southeastern parts of the state towards KROW late Monday afternoon
and evening. Storms will have more moisture to work with, leading to
heavier downpours and reduced ceilings/visibilities during rain.
Gusty downburst winds, small hail, and lightning will also be
possible.

52

&&

.PREV DISCUSSION...336 PM MDT Sun Jul 21 2019...
.SYNOPSIS...
Evening and overnight showers and thunderstorms will focus primarily
on eastern New Mexico with a few of the storms across northeast
parts of the state reaching strong to severe strength. Another,
stronger, cold front dropping in from southeast Colorado after
midnight will set off another round of storms for the plains after
midnight mainly north of Interstate-40. The front will push west into
central and western areas of the state during Monday morning. Strong
east canyon winds are likely in the Albuquerque metro areas Monday
morning, especially downwind of Tijeras Canyon. The strong winds will
provide the necessary moisture for scattered to numerous showers and
storms Monday afternoon and evening, locally. Daily rounds of
afternoon and evening showers and thunderstorms will continue through
the work week.

&&

.DISCUSSION...
Scattered thunderstorms firing along the east slopes of the central
mountain chain this afternoon, gradually propagating to the southeast
across northeast and east-central NM while storms over Lincoln County
aren't moving much. Rain cooled-air in eastern NM will send a strong
boundary westward this evening, sending higher dewpoint temperature/PWAT
air westward to the AZ line by early morning.

Meanwhile, another backdoor cold front will drop into eastern NM
after midnight, helping to keep a strong and moist east and southeast
low-level flow across NM Monday. Higher resolution models and in
particular, the 18Z HREF show scattered to numerous storms Monday
afternoon firing over the northern mountains and over the far west-
central and southwest mountains where the backdoor front is progged
to be located. In fact, the 18Z HREF has a line of storms developing
over the west side of ABQ and Rio Rancho where the east and southeast
winds start to rise along the volcanoes/west side of the Rio Grande
Rift. Most activity Monday afternoon will be in an arc from the
southwest mountains north over the west-central mountains and then
northeast over the northern mountains to the northeast highlands.
Southeast winds will howl most areas west of the central mountain
chain with storm steering level flow east to northeasterly east of
the continental divide and northwesterly west of the divide. Strong
to perhaps a severe storm or two is possible over west-central and
northwest NM along/just behind the front given the progged CAPE and
bulk sheer values. Thought about a flash flood watch for the divide
Monday afternoon and evening but the 18Z models have shifted the area
of heaviest precip a bit farther west. Will let the mid shift take
one more look at the potential for a flash flood watch.

Model trend for Tuesday is to be a bit more stable with the relatively
cool low-level easterly flow. Favored areas for afternoon convection
on Tuesday will be over the northern and southwest mountains with
steering winds out of the east and northeast sending storms over the
northwest plateau during the evening. Similar scenario is expected
Wednesday with perhaps more of a northerly steering component
bringing storms off the Jemez and into the middle RGV and east
mountains.

By Thursday, GFS and ECWMF shifts the upper high southwestward over
east-central AZ. This allows slightly stronger northwest to northerly flow
aloft to move over southern CO and northern NM Thursday through next
weekend. That typically results in a very active period for much of
northern and central NM.

33

&&

.FIRE WEATHER...
Burn scar flash flooding will be the main concern this week. A moist
backdoor cold front will bring a significant increase in slow-moving
thunderstorm coverage Monday into Tuesday. Locally strong gap winds
will mark the arrival of the front between midnight and dawn Monday
along the Rio Grande Valley. The front will likely push west of the
Divide before stalling late Monday afternoon.  Storm motions will
generally be very slowly toward the south or southeast as high
pressure aloft recenters northwest of the Four Corners. In addition
to the Sangres and adjacent east slopes, areas from west-central to
northwest NM will be especially favored with up to 2+ inches in
localized areas Monday afternoon/evening. Wetting footprints should
have their greatest coverage for the middle/lower Rio Grande Valley
and adjacent locales Monday night into Tuesday AM. Storm coverage
may trend downward a bit for Tuesday PM, but an active pattern is
expected. Daytime temperatures will trend below average most areas
Monday and areawide Tuesday before gradually rebounding mid to late
week. Moisture recycling will maintain a good chance of thunderstorms
for western/northern areas mid to late week. KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 21, 3:32 AM MDT, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
332 AM MDT Sun Jul 21 2019

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
332 AM MDT Sun Jul 21 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A recharge of moisture behind a backdoor cold front today will
produce an increase in storms mainly along and east of the central
mountain chain today. Storms should be efficient rain producers,
likely producing locally heavy rainfall with flash flooding being a
concern over and below recent burn scars. A few storms progressing
over northeastern New Mexico could become severe, producing large
hail and strong gusty winds in the late afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected each afternoon
through the upcoming week. Rainfall could become heavy, which may
lead to localized areas of flash flooding, especially over and near
recent and older burn scars. Isolated locations may receive up to 2
inches of rainfall. A few storms may also produce small hail and wind
gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:07 PM MDTSpecial Weather StatementABQChaves23 min
Jul 21, 6:24 PM MDTSpecial Weather StatementABQQuay36 min
Jul 21, 7:23 PM MDTSevere Thunderstorm WarningABQChaves16 min
Jul 21, 7:50 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Roosevelt115 min
Jul 21, 8:33 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe117 min
Jul 21, 9:44 PM MDTAreal Flood AdvisoryABQDe Baca2 hr
Jul 22, 12:08 AM MDTAreal Flood AdvisoryABQHarding, Quay, Union112 min
Jul 22, 1:36 AM MDTAreal Flood AdvisoryABQHarding, Union114 min
Jul 22, 3:36 AM MDTFlash Flood WatchABQ24 hr
Jul 22, 2:57 PM MDTAreal Flood AdvisoryABQCibola, McKinley2 hr
Jul 22, 3:03 PM MDTAreal Flood AdvisoryABQCibola, McKinley117 min
Jul 22, 4:31 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval119 min
Jul 22, 5:18 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos117 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.